Muscle aches & pains not side effects of statin use, large study finds
A meta-analysis encompassing data from 23 randomized clinical trials and more than 150,000 participants has concluded muscle pain or weakness is not a common side effect from statin drug therapy. The important findings indicate most experiences of muscle problems while taking statins are not due to the drug and should not influence whether a person ceases the treatment.
It’s been estimated that around one in five people stop taking statins due to perceived side effects, often muscle aches and pains. Despite placebo-controlled clinical trials not detecting muscle problems to be a relevant side effect of statins, the idea has become common amongst many patients and clinicians.
This new study looked to settle the debate once and for all by closely analyzing data from 23 large clinical trials encompassing 155,000 participants, with follow-up time of at least two years. Nineteen of the trials analyzed were double-blind, comparing a placebo with statin therapy and four trials compared high- and low-dose statin treatments.
Looking at all the placebo-controlled trials, the new study found 27.1% of statin patients reported muscle pain or weakness compared to 26.6% in the placebo groups reporting the same effects. The only side effect signal the new research could detect was a mild 7% relative increase in reports of muscle problems in the first year of statin therapy compared to placebo. After the first year of treatment all reports of muscle issues were similar between placebo and statin groups.
Colin Baigent, principal investigator on the study, said this means the vast majority of muscle problems in those taking statins are not related to the drug. Only one in 15 reports of muscle pain while taking statins can be attributed to the therapy, and this is only during the first year of treatment.
“The known protective effects of statins against cardiovascular disease greatly exceed the slightly increased risk of muscle symptom,” explained Baigent. “For example, for every 1,000 people taking a moderate intensity statin, the treatment would cause 11 generally mild episodes of muscle pain or weakness in the first year with no significant excess in subsequent years. Over a five-year period, statins typically prevent 50 major vascular events in those with pre-existing vascular disease, and 25 major vascular events in those with no pre-existing vascular disease, with longer treatment yielding larger benefits.”
Nilesh Samani, from the British Heart Foundation, said the findings should help reassure patients that statins are safe and effective. So if signs of muscle problems do arise while taking statins, patients should not immediately assume it is a side effect of the drug and stop their medication.
Samani also noted the findings indicate how common muscle aches and pains can be in older people. And the new data does not mean these problems should be dismissed by doctors and patients.
“Almost one quarter of patients who participated in the trials reported such symptoms whether they were taking statins or placebo,” said Samani. “It is vital that the genuine concerns of people who do experience muscle symptoms are not dismissed and that doctors have continued consultations with these patients to ensure their medication is tailored to work best for them.”
The new study was published in The Lancet.